Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Honolulu, HI

February 4, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 4, 2018, 7:11 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2018, 7:11 AM HST (17:11 UTC)
Expired
Feb 4, 2018, 10:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

218 
WGHW50 PHFO 041711
FFWHFO
HIC007-042000-
/O.NEW.PHFO.FF.W.0001.180204T1711Z-180204T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
711 AM HST SUN FEB 4 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1000 AM HST

* At 704 AM HST, radar and rain gage reports indicated the heaviest 
  rain falling near Anahola and Kapahi. Radar indicates areas of 
  heavy rain are developing near Lihue and Wailua. Rain in these 
  areas is falling at a rate of 2 to 3 inches per hour. Widespread 
  rain is expected to continue over many portions of Kauai and rapid 
  rises in rivers and streams can be expected. 

* This warning includes the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 1000 AM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15951
      2223 15949 2222 15943 2224 15940

$$

Brenchley
2 follow-up statements
091 
WGHW70 PHFO 041833
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
833 AM HST SUN FEB 4 2018

HIC007-042000-
/O.CON.PHFO.FF.W.0001.000000T0000Z-180204T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
833 AM HST SUN FEB 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM HST FOR
THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 826 AM HST...radar and rain gage reports indicated heavy rain was 
slowly tapering off across the island of Kauai. River and stream 
gages continue to show elevated water levels, and reports from 
emergency management indicate heavy ponding and runoff continues in 
many areas. Even as heavy rainfall tapers off, rivers and streams 
will remain dangerous as runoff continues to affect downstream 
locations.

The warning covers the entire island of Kauai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 1000 AM HST if heavy rain
persists.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15951
      2223 15949 2222 15943 2224 15940

$$

Brenchley
549 
WGHW70 PHFO 041942
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
942 AM HST SUN FEB 4 2018

HIC007-041947-
/O.CAN.PHFO.FF.W.0001.000000T0000Z-180204T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
942 AM HST SUN FEB 4 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...

Rain has ended and flood waters are receding across the island. 
Continue to exercise caution around any swift moving streams and 
rivers. A flash flood watch remains in effect.

LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
      2188 15943 2191 15960 2189 15961 2202 15979
      2206 15979 2216 15971 2223 15956 2221 15951
      2223 15949 2222 15943 2224 15940

$$

Brenchley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 3:18 AM HST, 3 hours 53 minutes earlier.

Area forecast discussion, Feb 4, 3:18 AM HST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
318 AM HST Sun Feb 4 2018

.SYNOPSIS...
Showers and thunderstorms associated with an approaching cold front
and upper trough will remain in the forecast through the first half
of the week. The front is forecast to slowly advance down the
island chain beginning late tonight into Monday over the northwest
islands, then the southeastern end of the state late Monday
through Wednesday before clearing to the east Thursday. Drier air
and north to northeast winds will fill in across the state behind
this front Wednesday through Friday as a ridge of high pressure
builds north of the state.

&&

.DISCUSSION...
Water vapor loop showed a broad upper trough that has been
positioned over the central Pacific for the past several days
beginning to shift eastward over the state, exhibiting more of a
negative tilt as impulses move through it. At the surface, low
pressure has developed around 1000 miles northwest of Kauai in
response to a shortwave trough that moved east of Midway over the
past 24 hrs. A cold front extending south then southwest from
this surface reflection to an area a couple of hundred miles
northwest of Kauai was analyzed. Infrared satellite imagery showed
a line of thunderstorms developing along and ahead of this front
moving over buoy 51101 early this morning, moving eastward around
35 mph. Farther east, pre-frontal convergent bands within a plume
to deep tropical moisture being drawn northward across the state
will continue to support bands of heavy showers developing and
lifting northward over the smaller northwest islands today as the
front approaches.

Guidance remains in good agreement and supports the cold front
approaching and advancing down the island chain beginning late
tonight into Monday over the northwest islands, then the
southeastern end of the state Monday through Wednesday. Falling
upper heights associated with the upper trough shifting eastward,
a sufficient amount of deep layer shear (0-6 km; 30-40 kt),
increasing instability and forcing for ascent combined with deep
tropical moisture will support heavy showers and thunderstorms.

Impacts associated with this activity include the potential for
flash flooding and damaging winds associated with strong
thunderstorms. Provided the shear profiles, a few rotating cells
associated with the heavy showers and storms can't be ruled out,
especially as the main line of storms near the front moves
through. The flash flood watch has been expanded across Maui
County and continues through Monday. Over the summits of the Big
Island, deep moisture and cold temperatures aloft will support a
winter storm warning Monday night through Wednesday.

Drier air and northerly winds will slowly fill in across the state
behind this front Tuesday through midweek as a ridge of high
pressure builds north of the state. A trend back toward normal with
a return of moderate to breezy trades will be possible Thursday
through Friday.

&&

.AVIATION...
An unseasonably moist air mass prevails statewide due to southerly
low-level flow, leading to relatively low cloud bases. As a front
approaches from the northwest, increasing instability over the
western end of the island chain will fuel the threat of heavy
showers and isolated thunderstorms in pre-frontal bands over
Kauai and adjacent waters this morning, spreading slowly eastward
this afternoon and tonight. Some of the storms could produce
strong and gusty winds, with areas of MVFR conditions expected and
local IFR conditions possible.

AIRMET Sierra for mountain obscuration is currently posted for
Kauai and Oahu. Maui County and the Big Island will have
prevailing VFR conditions through today due to a nearby surface
ridge. Showers and thunderstorms are forecast to spread eastward
across Maui County tonight.

&&

.MARINE...
The current northwest swell has trended down overnight and early
this morning, causing surf heights to decrease below warning
levels along north and west facing shores of the smaller islands.
Surf heights remain at warning levels along west facing shores of
the Big Island. Surf heights will continue to decrease through
Thursday as the swell declines.

A Small Craft Advisory remains in effect for most coastal waters
primarily due to the large swell. A moderate southeast to south
wind will also contribute to the combined seas but remain below
small craft levels. Winds will diminish late today into Monday.
The next potential for small craft conditions will be during the
second half of the new week.

A front approaching from the northwest will bring a chance for
thunderstorms to the coastal waters, beginning near Kauai today
and spreading to the Big Island by Monday night. The front is
expected to stall and weaken over the central waters during the
coming week, contributing a slight chance for thunderstorms
through Wednesday. Thunderstorms that develop may contain gusty
winds and heavy rain.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for Niihau-Kauai-Oahu.

Flash Flood Watch from this evening through Monday afternoon for
Molokai-Lanai-Kahoolawe-Maui.

High Surf Warning until 6 PM HST this evening for Kona-Kohala.

High Surf Advisory until 6 PM HST this evening for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Small Craft Advisory until 6 PM HST this evening for all
Hawaiian waters except Maalaea Bay-

&&

DISCUSSION...Gibbs
AVIATION...Jacobson
MARINE...Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 6:00 PM HSTSpecial Marine WarningHFO2 hr
Feb 3, 10:44 PM HSTSpecial Weather StatementHFOKauai31 min
Feb 4, 3:27 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao24 hr
Feb 4, 5:08 AM HSTSpecial Marine WarningHFO112 min
Feb 4, 5:22 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 4, 6:59 AM HSTSpecial Marine WarningHFO2 hr
Feb 4, 8:57 AM HSTSpecial Marine WarningHFO93 min
Feb 4, 10:32 AM HSTSpecial Marine WarningHFO88 min
Feb 4, 10:36 AM HSTSpecial Marine WarningHFO84 min
Feb 4, 11:54 AM HSTSpecial Marine WarningHFO81 min
Feb 4, 12:01 PM HSTSpecial Marine WarningHFO89 min
Feb 4, 1:10 PM HSTSpecial Marine WarningHFO95 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.